First responders working on an overdose victim in Penticton in September, 2022. (Brennan Phillips - Western News)

First responders working on an overdose victim in Penticton in September, 2022. (Brennan Phillips - Western News)

Interior-wide drug alert after cluster of fatal overdoses in Kelowna

Drug checks have found benzodiazepines and higher than average concentrations of fentanyl

Interior Health has issued a region-wide drug alert following the five lives lost to fatal overdoses in Kelowna.

Recent drug checks have found consistent contamination by benzodiazepines, higher than average concentrations of fentanyl.

Benzodiazepines do no react to naloxone, and neither does xylazine, which can complicate responses to a person suffering an overdose.

Interior Health did not state what specific drugs were being used by the five who died on Sept. 24, but they did issue a notice that many recent overdoses and deaths in the Interior have involved inhaling or smoking the drugs.

READ MORE: Five lives lost in 9 hours as Kelowna RCMP issue toxic drug warning

The five deaths in Kelowna led the RCMP to issue a toxic drug warning of their own that afternoon.

Xylazine is traditionally a drug used in veterinary medicine, but has recently made its way into the illicit drug market like ketamine had years earlier.

Interior Health has issued several tips for people who do feel the need to use substances:

* Find drug checking locations at www.drugchecking.ca.

* Be aware of possible benzodiazepine-induced sedation not reversible by naloxone.

* Be aware of the risk of mixing with other drugs, including alcohol.

* Use with others around or at an Overdose Prevention Site (OPS).

* Start with a small amount and space out your doses.

* Carry naloxone and know how to use it.

* Get the LifeGuard App – lifeguarddh.com.

* Call 211 or visit bc211.ca to find services near you.

Smoking is noted as not being safer than injecting, and drugs are also best crushed into a fine powder in order to reduce the chance of getting a spike of concentrated fentanyl in the dose, said Interior Health.

If you are using drugs with another person, make sure to stagger your doses so that one person can react in case of an overdose.

To report a typo, email: editor@pentictonwesternnews.com.

<

Don’t miss a single story and get them delivered directly to your inbox. Sign up today for the Penticton Western News Newsletter.

<


@PentictonNews
newstips@pentictonwesternnews.com

Like us on Facebook and follow us on Twitter.

Drugs

Be Among The First To Know

Sign up for a free account today, and receive top headlines in your inbox Monday to Saturday.

Sign Up with google Sign Up with facebook

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

Reset your password

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

A link has been emailed to you - check your inbox.



Don't have an account? Click here to sign up